Alert archive / South Dakota / Frost Advisories in 2017

Frost Advisory 3, NWS Aberdeen, SD

May 29, 2017Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this frost advisory at May 29, 2017, 1:18 PM MDT for Corson County, Dewey County, South Dakota. It took effect at May 30, 2017, 2:00 AM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 29, 2017, 1:18 PM MDT (19:18 UTC)
In effect from
May 30, 2017, 2:00 AM MDT
Expired
May 30, 2017, 6:21 AM MDT
In force
4 hr
Issued by
NWS Aberdeen, SD

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WWUS73 KABR 291918
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
218 PM CDT Mon May 29 2017

SDZ003-015-300330-
/O.NEW.KABR.FR.Y.0003.170530T0800Z-170530T1400Z/
Corson-Dewey-
Including the cities of McIntosh and Isabel
118 PM MDT Mon May 29 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM MDT TUESDAY...

The National Weather Service in Aberdeen has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM MDT Tuesday. 

* TEMPERATURE...Readings will dip into the mid and upper 30s with
  light winds and clear skies early Tuesday morning.

* IMPACTS...Frost can kill sensitive outdoor plants if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that conditions are favorable for frost
formation. Sensitive outdoor plants may be killed if left 
uncovered.

&&

$$

Connelly
3 follow-up statements
843 
WWUS73 KABR 300320
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1020 PM CDT Mon May 29 2017

SDZ003-015-301130-
/O.CON.KABR.FR.Y.0003.170530T0800Z-170530T1400Z/
Corson-Dewey-
Including the cities of McIntosh and Isabel
920 PM MDT Mon May 29 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT
TUESDAY...

* TEMPERATURE...Readings will dip into the mid 30s with light 
  winds and clear skies early Tuesday morning. 

* IMPACTS...Frost can kill sensitive outdoor plants if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that conditions are favorable for frost
formation. Sensitive outdoor plants may be killed if left
uncovered.

&&

$$

Parkin
451 
WWUS73 KABR 300806
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
306 AM CDT Tue May 30 2017

SDZ003-015-301400-
/O.CON.KABR.FR.Y.0003.000000T0000Z-170530T1400Z/
Corson-Dewey-
Including the cities of McIntosh and Isabel
206 AM MDT Tue May 30 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* TEMPERATURE...Readings will dip into the mid 30s...with light
  winds...and a clear sky early this morning. 

* IMPACTS...Frost can kill sensitive outdoor plants if left 
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that conditions are favorable for frost
formation. Sensitive outdoor plants may be killed if left
uncovered.

&&

$$

KF
731 
WWUS73 KABR 301221
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
721 AM CDT Tue May 30 2017

SDZ003-015-301330-
/O.CAN.KABR.FR.Y.0003.000000T0000Z-170530T1400Z/
Corson-Dewey-
Including the cities of McIntosh and Isabel
621 AM MDT Tue May 30 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Aberdeen has cancelled the Frost
Advisory.

Sunrise was nearly two hours ago. Temperatures are beginning to
warm. Frost formation is no longer expected this morning.

$$

Dorn

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this frost advisory went out at May 29, 11:14 AM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 29, 11:14 AM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1214 PM CDT Mon May 29 2017

.UPDATE...
Issued at 1155 AM CDT Mon May 29 2017

No major changes of note with the morning update today. See below
for 18Z Aviation discussion...

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 359 AM CDT Mon May 29 2017

The next upper level disturbance rotating around the large upper low
over Ontario will move south across the region today. Cooler air and
clouds also spreading southward currently, and wonder if this may
limit instability a bit today. So, although we are expecting another
round of widely scattered showers and isolated storms, they likely
will not pack the punch as yesterday's activity. Interesting to note
though that we do see inverted V soundings once again, but sub cloud
dry layer is shallower than yesterday. Breezy northwest winds will
be blowing once again, and these winds will continue right into
Tuesday.

Large, cool Canadian high pressure system settles in right on top of
the area by 12Z Wednesday morning. Soundings show rather dry air
throughout the column, so expecting clear skies and light winds. If
there is any cloud cover, it's probably just thin cirrus. Kept the
trend of going colder than SuperBlend for Tuesday night lows. Stuck
close to the straight MET/MAV guidance which has lows in the upper
30s to around 40 degrees.

Surface high moves away on Wednesday, making way for southerly winds
and warming temperatures. This will start a trend of warming which
will last through the end of the week.

.LONG TERM...(Wednesday Evening through Sunday)
Issued at 359 AM CDT Mon May 29 2017

There are a couple of time periods in the out periods still showing
up with low end precipitation chances. Strangely enough, they hover
around a dirty ridge aloft (higher/warmer heights). Wednesday night,
when the upper level ridge slowly working east is still back over
the northern high plains/Rockies Front Range, lee-side troffing and
a low level jet are in play across western/central South Dakota. If
adequate low level moisture advection and forcing/lift can come
together Wednesday night into Thursday, there could be some
convective activity around. GFS/EC/Canadian models point to a
developing surface warm front somewhere in the region Friday into
Saturday when the upper level ridge and warmest low/mid level temps
will be around. Although models generate precipitation along the
warm front by Friday evening, most of the region will probably be
capped and precip-free. When upper level jet energy barrels into the
western side of the upper level ridge heading into Saturday/Saturday
night, heights are falling/temps are beginning to cool a bit, and
precipitation chances seem a bit more realize-able, especially along
the frontal boundary forecast to sweep through the Dakotas mid-
weekend. 00Z deterministic thermal progs and supporting low level
temperature ensemble output supports warmer than normal high
temperatures during the first half of the period, with readings
falling back down to closer to normal Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1155 AM CDT Mon May 29 2017

CIGS will continue to occasionally dip into the MVFR range for
KATY initially before lifting to VFR. CIGS will dissipate with
loss of daytime heating for all but KATY, and winds will slacken
with VFR conditions overnight. KATY could see some lower CIGS
return again for early Tuesday however, with gusty northwest winds
continuing for KABR/KATY into Tuesday afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Connelly
SHORT TERM...TMT
LONG TERM...Dorn
AVIATION...Connelly
Hazardous weather outlook, May 29, 12:17 PM MDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
117 PM CDT Mon May 29 2017

MNZ039-046-SDZ004>011-016>023-033>037-045-048-051-301830-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
117 PM CDT Mon May 29 2017 /1217 PM MDT Mon May 29 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003-015-301830-
Corson-Dewey-
1217 PM MDT Mon May 29 2017

This Hazardous Weather Outlook is for portions of north central
South Dakota.

.DAY ONE...This Afternoon and Tonight

Pockets of frost are possible across portions of
northwestern/north central South Dakota late tonight into the
early morning hours Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:17 PM MDTSpecial Weather StatementABRHand, Hyde58 min

Nearby

Frost Advisories in South Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.